Viewer Comments: Atrial Flutter - Symptoms

Patient Comments & Reviews

The eMedicineHealth doctors ask about Atrial Flutter:

Atrial Flutter - Symptoms

For atrial flutter, what were the symptoms and signs you experienced?

Anonymously share your comment to help others.Patient Discussions FAQs

1
Comment from: Papa, 65-74 Male (Patient) Published: August 30

4 years ago I woke up with a rapid heart rate and chest pain. At the ER I was diagnosed with atrial flutter. After several changes of meds I was placed on Topral. Over time these spells of lightheadedness became worse but even a new cardiologist seemed stumped. EKG, ultrasound and stress tests were normal and finally 2 years ago. I was diagnosed with POTS and taken off of the Topral so that my B/P wouldn't drop so much. Needless to say after much frustration we have found a new Dr. who finally put me on an event monitor, bingo I have atrial flutter and I am now scheduled to see an electrophysiologist in 2 weeks for a probable ablation. I may still be having other vasovagel problems but at least I am thankful that my wife wouldn't give up and finally found a cardiologist who is not only listening but actually doing appropriate tests to find the problems. So our advice is if you aren't getting treatment find the very best Dr. at major medical teaching facility.

Comment from: Suzie, 55-64 Female (Patient) Published: July 15

My a/f generally happens following a meal containing acidy or fatty food especially if I have alcohol, however I can go months without one then have 2 or 3 in a week. My heart rate goes up to nearly 200bpm and my blood pressure sores. I don't have any other symptoms thankfully and my consultant told me to go to ER if it doesn't go back to normal within 6 hours. I take bisoprolol when it occurs and clopidogrel and simvastatin everyday. When I am free of the AF I try to forget about it and carry on with life as normal but when it happens oh dear I think I am going to die! Unfortunately the doctors don't know what part of my heart is affected because the last time I was in ER and had an ECG they lost the read out! So I have to wait for another attack and go the 20 miles to the nearest hospital.

Related Reading: bisoprolol | clopidogrel | simvastatin

Comment from: 45-54 Male (Patient) Published: April 21

Two weeks following aortic valve replacement I felt several preventricular contractions and then a pounding heart at a rate of 160 beats per minute. Patient instructions following surgery said to go to the emergency room immediately if the heart rate went above 150. In the emergency room it was confirmed that I had atrial flutter. Luckily I converted to normal sinus rhythm on my own about 16 hours later, just before they were to take me in for cardioversion. Apparently, the inflammatory response that occurs during healing following cardiac surgery can lead to these arrhythmias. I was placed on Sotalol for several weeks and haven't had a recurrence (it has now been over two years). I have no other cardiac abnormalities - just a really leaky aortic valve that lead to the surgery.

Related Reading: Sotalol

Comment from: me2, 25-34 Female (Patient) Published: February 18

I was at work and I am a nurse. I felt faint my hands went numb my vision became blurry and I started sweating and shaking and could feel that my heart was not beating right. My nurse manager hooked me up to the defaulter to get an ekg reading and immediately had me wheeled to the ER. Upon arrival I was hooked up to a heart monitor and I was having atrial flutters. Mystery solved. I am now set to have a halter monitor next week with follow up care and was placed on a beta blocker, I am only 30 and this has scared me to death. At first I thought low blood sugar boy was I wrong. Now I guess I just have to wait and see what is going to happen now.

Comment from: 55-64 Female (Patient) Published: August 27

I wore the kings heart monitor. At the beginning my blood pressure was 150 and pulse 166, then another reading was 168 and pulse 150. The heart monitor people called an ambulance. Results: Fluttering; sinus rhythm; tachycardia; PVC; atrial fibrillation and heart out of rhythm. The heart doctor put me on Diltiazem 180mg twice a day; Coumadin 5mg every other day and 2.5 the other days; amiodarone 200mg a day. The last AF, I got very week and felt like fainting, so that's when he upped my medicine. I was getting very sick at my stomach with the amiodarone so now I only take a half. Now my feet and ankles are swelling and has been for awhile; my heart doctor didn't seem concerned, but I am very concerned. I will call. I have read that Diltiazem can cause legs to swell. If I still have AFib in 6 months, my doctor wants to do the TEE and I'm a little concerned about that. I had rheumatic fever as a child and prolapse mitral valve.

Related Reading: Diltiazem | amiodarone

1

Must Read Articles Related to Atrial Flutter

Heart Rhythm Disorders (Arrhythmias)
Heart Rhythm Disorders The primary function of the heart is to supply blood and nutrients to the body. The regular beating, or contraction, of the heart moves the blood throughout the...learn more >>
Palpitations
Palpitations Palpitations is a term that describes the feeling that occurs when an individual can feel an abnormality in the normal beating of their heart. There are several...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Atrial Flutter:

Atrial Flutter - Treatment

What treatment has been effective for your atrial flutter?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.






Medical Dictionary